MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LONG HEXDRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. LONG HEXDRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71631070
Medical Device Problem Codes Fracture (1260); Separation Failure (2547)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 03/10/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an internal fixation surgery, the tip of one (1) long hexdriver broke and attached to the internal hex captured screw.Despite attempts to remove the broken tip, it was not possible, and it remained inside the patient.The procedure was completed using the same device.It is still unclear whether there was a delay.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
H10.Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, during an internal fixation surgery, while positioning a retrograde femoral nail, the threaded tip of one (1) long hexdriver broke after inserting the first distal locking screw.Despite attempts to remove the broken tip, it was not possible and it remained inside the patient, attached to the screw.The procedure was completed using the same device.It is still unclear whether there was a delay.The patient's current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6: the long hexdriver (part number 71631070, batch 21am17607) and additional reported devices were not returned for evaluation.Although a lag driver retaining rod (part number 71631440, batch 18esp0007) was returned under the provided tracking number, it did not match the reported device.Therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, this case reports that during an internal fixation surgery, the tip of the long hex driver broke and remained inside the patient.Per case details, procedure was completed using the same device and it is unknown if a delay occurred.All information provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided the clinical root cause of the reported breakage could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The material composition of the long hex driver threaded rod is stainless steel custom 465 while the hex driver body is 420 stainless steel.The long hex driver is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.The patient impact is determined to be the retained long hexdriver fragment with potential risk for tissue inflammation and/or pain.Micro-motion or movement cannot be predicted.For the hex captured screw, the device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions could not be performed.For the hex captured screw, a review of the instructions for use documents for intramedullary nail system provides complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.For the long hexdriver, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The hex captured screw is an implantable device, factors that could contribute to the reported event include procedural/user error, and/or surgical technique the long hexdriver is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Additional information: e3, g3/g4 (pma/510(k)number) corrected data: b5, g2.
 
Additional Manufacturer Narrative
Corrected data: d9&h3 (sample returned for analysis), e4 (reporter did not send report to fda), h6 (component code, type of investigation, investigation findings, investigation conclusions).Updated results of investigation: the device was returned and evaluated.A visual inspection of the returned device reveals the tip of hexdriver shaft portion of the device threads are broken off.The broken piece was not returned.The hexdriver portion of the device was not returned as well.The device shows signs of extensive wear and use.This inspection was conducted by naked eye.A functional evaluation could not be performed due to the entire device was not returned.Also the damage found in the visual would cause the device to malfunction and not work with another device.The clinical/medical investigation concluded that, this case reports that during an internal fixation surgery, the tip of the long hex driver broke and remained inside the patient.Per case details, procedure was completed using the same device and it is unknown if a delay occurred.All information provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the limited information provided the clinical root cause of the reported breakage could not be determined and we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The material composition of the long hex driver threaded rod is stainless steel custom 465 while the hex driver body is 420 stainless steel.The long hex driver is an externally communicating device, it is neither manufactured nor intended for implantation.Long-term implantation data is not available.The patient impact is determined to be the retained long hexdriver fragment with potential risk for tissue inflammation and/or pain.Micro-motion or movement cannot be predicted.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LONG HEXDRIVER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19160080
Report Number1020279-2024-00802
Device Sequence Number7456279
Product Code HSB
UDI-Device Identifier03596010519269
UDI-Public03596010519269
Combination Product (Y/N)N
Initial Reporter CountrySA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631070
Device Lot Number21AM17607
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/26/2024
Supplement Date Received by Manufacturer07/09/2024
07/24/2024
Initial Report FDA Received Date04/22/2024
Supplement Report FDA Received Date07/10/2024
07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown